South Dakota, 2020

Damaging Winds in South Dakota, August 8, 2020

August 8, 2020 · NWS ABR · 2 events in 2 counties and zones

Severe thunderstorms brought wind gusts up to sixty-five mph to parts of north central South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe thunderstorms brought wind gusts up to sixty-five mph to parts of north central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 8, 1:58 AM MST, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 8, 1:58 AM MST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
358 AM CDT Sat Aug 8 2020

.SHORT TERM...(Today through Sunday Afternoon)
Issued at 358 AM CDT Sat Aug 8 2020

Once again convection will be the main concern in the short term.
Some light WAA continues this morning for the region and will keep
us above normal today with highs in the upper 80s throughout the
region. Higher dewpoints continue this afternoon in the upper 60s
and low 70s, making for another humid day.

As mentioned before, convection may be an issue today. Models show
shortwave moving northeast out of Nebraska later tonight into Sunday
morning. Prior to that some CAM solutions hint at isolated storm
development this afternoon due to heating with good instability
already in place, but it may have some trouble overcoming capping.
Have kept some low pops in place this afternoon, but the better
chance for convective initiation looks to be tonight with the
shortwave passage. Compared to last night, there is a bit more
agreement on late night early morning development with the potential
for some localized heavy rainfall. Models show ML CAPE values in the
2500-3500J/KG range, though shear remains moderate in the 25-35kt
range. The better chance for severe will be along the boundary
tonight as well as potential cold pool winds reaching into the 60-
70mph range.

Sunday morning some storms may linger in the region, but should be
more dry than not. Temps continue to be above normal with the low
level southerly wind component. We do see a shift later during the
day out of north that may cool us down for a short while after that.

.LONG TERM...(Sunday Evening through Friday)
Issued at 358 AM CDT Sat Aug 8 2020

Not much has changed with the models and ensembles with respect
to the weather pattern from Sunday night on through Friday. The
upper level flow will be the coolest for the region on Monday as the
flow will be from the northwest. Highs on Monday will be mostly in
the upper 70s to the lower 80s. For the rest of the long term, the
upper level flow becomes westerly with the flow becoming more
southwesterly towards the end of the week. Again, hard to time short
waves, periods of waa, occasional good deep layer shear, along with
good moisture and instability will result in periods of
showers/storms through the week. After a cooler Monday, Tuesday
through Friday will be mostly in the 80s to the lower 90s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 1226 AM CDT Sat Aug 8 2020

Terminals KABR,KATY,KPIR,KMBG

Chances for any storms during the TAF period is low, however some
showers/storms may be possible later Saturday night. Not enough
confidence to put them at the end of the TAF with most models
showing timing later. Aside from some expected low cloud and fog
development over KATY this morning, VFR condtions are expected.

***Construction to improve taxiways at both KABR/KPIR terminals
may cause an occasional temporary visibility reduction due
to blowing dust (bldu), mainly during daytime hours UFN.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Dye
LONG TERM...Mohr
AVIATION...Dye
Hazardous weather outlook, Aug 8, 2:23 AM MST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
423 AM CDT Sat Aug 8 2020

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-090930-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
423 AM CDT Sat Aug 8 2020 /323 AM MDT Sat Aug 8 2020/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

A boundary is expected to push through the region late this afternoon
or evening, which may bring storms, especially in the south and
eastern parts of the forecast area. There is potential for isolated
severe storms with hail and damaging wind being the main threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday the potential for storms lingers, mostly in far eastern SD along
the I-29 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Bismarck radar (KBIS), 134 km away, was scanning. The volume nearest the first event began at 10:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Corson

When
August 8, 3:30 AM MST
Where
Corson County, 6.67 mi SSW of Keldron
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.840, -101.870

Estimated sixty mph winds downed some large tree branches onto power lines causing power outages.

Thunderstorm Wind, Campbell

When
August 8, 6:39 AM CST
Where
Campbell County, 1.38 mi N of Herreid Muni Arpt
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
45.870, -100.070

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915093, 915094.